Kentucky, 2005

Ice Storm in Kentucky, January 29, 2005

January 29, 2005 · NWS JKL · 6 events in 6 counties and zones

An area of low pressure in the upper atmosphere, combined with below freezing temperatures at the surface, and an area of surface low pressure that moved along the gulf coast, resulted in a period of wintry precipitation across the region during the overnight hours. Ice accumulations of one quarter to one third of an inch were reported at various locations.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An area of low pressure in the upper atmosphere, combined with below freezing temperatures at the surface, and an area of surface low pressure that moved along the gulf coast, resulted in a period of wintry precipitation across the region during the overnight hours. Ice accumulations of one quarter to one third of an inch were reported at various locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 28, 10:53 PM EST, 7 hours 7 minutes earlier.

Area forecast discussion, Jan 28, 10:53 PM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1053 PM EST FRI JAN 28 2005

.DISCUSSION...

HAVE UPDATED THE FORECAST AND WINTER WX ADVISORY...AND CORRECTED THE
ADVISORY TO AGREE WITH ADVISORY EXPIRATION TIMES IN THE AFTERNOON
ISSUANCE OF THE ZONE FORECAST.

AS FAR AS THE UPDATE IS CONCERNED...HAVE RAISED POPS AREA WIDE.
PRECIP IS SPREADING NORTHEAST FASTER THAN 12Z OR 18Z RUNS
DEPICTED...AND NEW 00Z MOS POPS FROM THE NGM AND ETA (GFS NOT
AVAILABLE YET) HAVE CLIMBED. LEFT ALL COUNTIES IN AN ADVISORY...BUT
A QUICK LOOK AT 00Z INFO AFTER THE UPDATE WAS DONE GIVES SOME
CONCERNS THAT AN ADVISORY MAY NOT BE ENOUGH. THE 00Z ETA GENERATES A
QUARTER TO HALF INCH OF PRECIP OVER ALL BUT THE FAR NE PORTION OF
THE FORECAST AREA BY 15Z. IF THE ETA IS FOLLOWED...IT LOOKS AS IF A
BIG CHUNK OF THIS COULD FALL AS FZRA. THE AMOUNT OF FZRA IN THE ETA
DEPENDS ON TIMING OF SURFACE TEMPS WARMING ABOVE FREEZING VERSUS
WHEN THE PRECIP FALLS. TO MAKE MATTERS WORSE HOWEVER...THE 18Z GFS
AND 00Z NGM ARE STILL NOTABLY COLDER AND MUCH MORE FAVORABLE FOR
SNOW. IN THESE WARM AIR ADVECTION SITUATIONS...THE ETA DOES OFTEN
SEEM TO PERFORM BETTER THAN THE GFS. IF THE ETA CONTINUES TO BE
FOLLOWED...IT WILL TAKE SOME TIME TO SORT OUT WHICH AREAS MAY MEET
WARNING CRITERIA...BUT A WARNING MAY INDEED HAVE TO BE ISSUED ON THE
MID SHIFT.

&&

.PREV DISCUSSION...

505 PM EST FRI JAN 28 2005

MAIN FEATURE OF CONCERN IN THE SHORT TERM RELATED TO WEAK SYSTEM
WORKING ALONG GULF OF MEXICO. TROF SETS UP OVER CWA WITH ISENTROPIC
LIFT FLARING UP FROM SW TO NE LATE TONIGHT. GENERAL AGREEMENT AMONG
SURROUNDING OFFICES IS A LEAN STRONGLY TOWARDS THE THERMODYNAMIC
SETUP RESULTING FROM ETA12 MODEL RUN...LOOKING AS THOUGH WWE
GRAPHICS LEADING THE WAY IN THAT REGARD. LARGE DIFFERENCES...EVEN IN
THE SHORT TERM BETWEEN THE GFS AND ETA...WITH THE GFS STAYING
COLD...AND KEEPING PRECIP IN THE FORM OF SNOW THROUGH THE DURATION
OF THE EVENT...EXCEPT FOR SOUTHERN PORTIONS OF THE CWA. DID SHOOT
ABOVE WWE THOUGHTS ON SNOWFALL ACCUMULATION THOUGH IN ORDER TO
FACILITATE THE UNCERTAINTY IN THERMO SETUP. TRANSITION TO RAIN
WORKING SW TO NE ACROSS THE CWA TOMORROW...WITH ALL OF CWA SEEING
RAIN BY 1 OR 2 PM. CHANGEOVER TO SNOW WILL BEGIN AROUND 10 PM
SATURDAY NIGHT...BUT ACCUMULATIONS EXPECTED TO BE LIGHT...SOMETHING
TO KEEP AN EYE ON THOUGH...MAYBE UP TO AN INCH WITH LIMITED UPSLOPE.

EXTENDED...(MON THRU FRI)...A LOT OF UNCERTAINTY IN THE MODELS FOR
THE EXTENDED PERIOD. WENT WITH DRY AND PARTLY CLOUDY CONDITIONS
TUESDAY ON...WITH PARTLY CLOUDY SKIES. ECMWF AND LONG RANGE GFS BOTH
SHOWING SOMEWHAT OF A BLOCKING PATTERN SETTING UP...WITH A LARGE
AREA OF HIGH PRESSURE BECOMING ESTABLISHED OVER THE CENTRAL UNITED
STATES...UNTIL FRIDAY WHEN IT APPEARS THAT A SOUTHERN STREAM SYSTEM
COULD BRING BACK A CHANCE OF SOME PRECIP LATE FRIDAY. ALL
MODELS...CROSS SECTIONS AND SOUNDINGS TRYING TO KEEP ENOUGH MOISTURE
IN PLACE TO ALLOW FOR PARTLY CLOUDY SKIES EACH DAY. DECREASED TEMPS
AND DEWPOINTS TO REFLECT TO REFLECT REDUCTION IN CLOUD COVER AT
NIGHT. WINDS LOOKED GOOD SO NO CHANGES WERE MADE THERE.

1221 PM EST FRI JAN 28 2005

UPDATE FEATURES TWO CHANGES. ONE...WAS TO DROP HIGHS A COUPLE OF
DEGREES TODAY AS CLOUDS HAVE HELPED TO KEEP READING A LITTLE BELOW
EXPECTED TRENDS. ALSO...WENT AHEAD AND EXPANDED WINTER WEATHER
ADVISORY UP TO THE NE FURTHER TO A NW TO SE LINE FROM BATH TO
LETCHER. NOW EXPECTING ADVISORY-LEVEL FREEZING RAIN ACCUMULATION
FURTHER NORTHEAST AS ENOUGH OVERRUNNING PRECIP SHOULD PROGRESS THAT
FAR BEFORE WARMING ABOVE FREEZING OCCURS. HAVE SIDED WITH THE ETA
VIEW OF THERMODYNAMICS MAINLY GIVEN THE HIGHER LOW LEVEL RES...AND
THE FACT THAT BOTH THE GFS AND ETA INITIALIZED SIMILARLY TO ONE
ANOTHER WITH 850 TEMPS.

630 AM EST FRI JAN 28 2005

HIGH PRESSURE REMAINS OVER LAKE ONTARIO EARLY THIS MORNING. MID AND
UPPER LEVEL MOISTURE IS ON THE INCREASE PER TREND OF SATELLITE
IMAGERY. AIR IN THE LOWER LEVELS IS DRY WITH DEWPOINTS IN THE SINGLE
DIGITS. 0Z RAOBS AND MODEL FORECAST SOUNDINGS INDICATE DRY AIR BELOW
500 MB. UPPER LOW OVER NE NM/TX AND OK PANHANDLE AREAS WILL BE THE
WX MAKER OF CONCERN OVER THE SHORT TERM PERIOD.

MODELS TRACK THE UPPER LOW INTO THE OH VALLEY ON SAT NIGHT. THE LOW
WEAKENS TO AN OPEN WAVE BY THAT TIME IN BOTH THE ETA AND GFS. THE
GFS IS FURTHER SOUTH WITH THE TRACK. THE 0 AND 6Z MODEL RUNS WERE
GENERALLY CONSISTENT WITH THIS TREND. THE ETA/NAM BRINGS IN MORE
WARM AIR ON WARM ADVECTION THAN THE GFS LATE TONIGHT AND SAT. THE
GFS REMAINS RATHER COOLER AND WOULD LEAD TO A FORECAST OF MOSTLY
SNOW. SOMEWHERE IN THE MIDDLE SEEMED TO THE BEST FORECAST AT THIS
TIME. WITH THE BETTER RESOLUTION IN THE LOW LEVELS OF THE
ETA...LEANED A LITTLE MORE TOWARD THE ETA THAN THE GFS FOR THERMAL
PROFILE DETAILS. THIS WOULD BRING A MIXTURE OF PRECIP TO THE REGION.

FOR TODAY...CLOUDS WILL GRADUALLY INCREASE FROM THE SOUTHWEST AND
THICKEN THROUGH THE DAY...ESPECIALLY IN THE SOUTH. MOSTLY HIGH
CLOUDS ARE EXPECTED AS LOWER LEVELS ARE VERY DRY AND ONLY GRADUALLY
RECOVER THROUGH THE DAY. AS FOR TEMPS TODAY...WENT IN BETWEEN THE
MAV AND MET NUMBERS. THE MAV HAS BEEN TOO COOL MUCH OF THIS WINTER.

TONIGHT THROUGH SAT...AS MOISTURE INCREASES AND ISENTROPIC LIFT
INCREASES OVERNIGHT ON LLJ AROUND 40 KT...EXPECT MID CLOUDS TO
INCREASE AND SPREAD ACROSS THE REGION DURING THE EVENING AND
OVERNIGHT WITH SOME VIRGA. ATMOSPHERE WILL MOISTEN FROM THE TOP DOWN
TONIGHT AND INTO SAT AM. GENERALLY FOLLOWED COMPROMISE OF ETA AND
GFS FOR PRECIP TYPE...LEANING MORE TOWARD THE ETA. EXPECT PRECIP TO
ARRIVE...INITIALLY BE IN THE FORM OF SNOW OR SNOW AND SLEET LATE
TONIGHT (8-11Z)IN THE SW...GRADUALLY SPREADING EAST THROUGH THE
MORNING. THE PRECIP SHOULD CHANGE TO A PERIOD OF FREEZING RAIN FROM
12 TO 15Z ACROSS THE SW. PRECIP SHOULD CHANGE TO ALL RAIN THERE BY
17Z (NOON). WITH SIGNIFICANT PRECIP WORKING INTO THE SW ZONES BEFORE
THE END OF THE SECOND PERIOD HOISTED A WINTER WEATHER ADVISORY FOR
THOSE AREAS FROM 3 AM THROUGH 12 PM SATURDAY.

MOST LIKELY LOOKING AT EVENTUAL ADVISORY SITUATION FOR THE REST OF
THE CWA ON SAT. ACROSS THE CENTRAL ZONES...PRECIP WILL ARRIVE
(11-14Z) AS SNOW OR SNOW AND SLEET THEN QUICKLY CHANGE TO A PERIOD
OF FREEZING RAIN THROUGH ABOUT 18Z...FOLLOWED BY ALL RAIN. OVER THE
FAR EASTERN ZONES...SE DOWNSLOPE LOW LEVEL FLOW WILL LEAD TO PRECIP
ARRIVING A LITTLE LATER...14 TO 16Z. EXPECT IT BE SNOW OR SNOW AND
SLEET INITIALLY THERE...WITH A PERIOD OF FREEZING RAIN WITH ALL RAIN
BY 18 TO 20Z. AS SW/V CROSSES THE REGION OVERNIGHT SAT NIGHT...
ENOUGH COOLER AIR SHOULD WORK BACK IN AND COULD CHANGE ANY LEFTOVER
PRECIP AFTER 6Z OVER THE AREA TO SNOW...ESPECIALLY ACROSS THE
RIDGES. ANY ACCUMULATIONS ON SAT NIGHT SHOULD BE LIGHT AS DEEPER
MOISTURE WILL BE DEPARTING.

BY THE TIME PRECIP CHANGES OVER TO RAIN ON SAT...EXPECT AN AVERAGE
OF AROUND 1 SNOW IN ALL AREAS...WITH ABOUT 1/8 OF SNOW OVER THE SW
ZONES AND SLIGHTLY LESS ICE ACCUMULATION OVER THE NE ZONES WHERE AIR
WILL INITIALLY BE DRIER. LOW LEVEL FLOW ON SUN WILL HAVE A SLIGHT
UPSLOPE COMPONENT SO CONTINUED A CHANCE OF RAIN AND SNOW SHOWERS
WITH DIURNAL TREND TO CHANCE OF RAIN SHOWERS IN THE AFTERNOON. FOR
SAT...WENT A LITTLE WARMER THAN THE MAV NUMBERS...BUT NOT AS WARM AS
THE MET NUMBERS THAT LOOKED TOO WARM.

AS FOR THE EXTENDED...MODELS ARE TRENDING DRIER THROUGH MIDWEEK.
TRENDED POPS IN THAT DIRECTION. LATER SHIFTS MAY WANT TO CONSIDER
REMOVING POPS BETWEEN SUN NIGHT AND WED IF THIS TREND CONTINUES.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WX ADVISORY FROM 3 AM UNTIL NOON SATURDAY FOR KYZ068-079-080-
083>087
WINTER WX ADVISORY FROM 3 AM UNTIL 2 PM SATURDAY FOR KYZ044-050>052-
058>060-069-088-104-106>111-119>120
&&

HAL
Hazardous weather outlook, Jan 28, 11:23 PM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1123 PM EST FRI JAN 28 2005

KYZ068-079-080-083>087-291200-
BELL-KNOX-LAUREL-MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-
INCLUDING THE CITIES OF...BARBOURVILLE...LONDON...MIDDLESBORO...
MONTICELLO...MOUNT VERNON...PINEVILLE...SOMERSET...
WHITLEY CITY AND WILLIAMSBURG
1123 PM EST FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

FREEZING RAIN IS EXPECTED TO DEVELOP OVERNIGHT...AND MAY BE MIXED
WITH SLEET AND SNOW. A WINTER WEATHER ADVISORY IS IN EFFECT AFTER 3
AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FREEZING RAIN...POSSIBLY MIXED WITH SLEET...IS EXPECTED ON SATURDAY
MORNING...AND A WINTER WEATHER ADVISORY CONTINUES UNTIL NOON. SNOW IS
LIKELY ON SATURDAY NIGHT...BUT WITH LITTLE IN THE WAY OF
ACCUMULATION. THERE IS ALSO A POTENTIAL FOR SNOW FROM SUNDAY THROUGH
TUESDAY NIGHT...BUT AT THIS TIME NO SIGNIFICANT ACCUMULATION IS
FORESEEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FREEZING RAIN...SLEET...AND SNOW
AMOUNTS.

KYZ044-050>052-058>060-069-088-104-106>120-291200-
BATH-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-MENIFEE-MONTGOMERY-
MORGAN-OWSLEY-PERRY-PIKE-POWELL-ROWAN-WOLFE-
INCLUDING THE CITIES OF...BEATTYVILLE...BOONEVILLE...CAMPTON...
FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...HYDEN...
INEZ...IRVINE...JACKSON...MANCHESTER...MCKEE...MOREHEAD...
MOUNT STERLING...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...STANTON...
WEST LIBERTY AND WHITESBURG
1123 PM EST FRI JAN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A VARIETY OF WINTERY PRECIPITATION WILL LIKELY BEGIN TO MOVE INTO THE
REGION TOWARD DAWN...WITH A POSSIBILITY OF SNOW...SLEET...AND
FREEZING RAIN. A WINTER WEATHER ADVISORY IS IN EFFECT AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FREEZING RAIN IS EXPECTED IN THE MORNING AND EARLY AFTERNOON ON
SATURDAY...WITH SOME SLEET AND SNOW IN MANY AREAS EARLY IN THE
MORNING. A WINTER WEATHER ADVISORY CONTINUES UNTIL 2 PM ON SATURDAY.
SNOW IS EXPECTED ON SATURDAY NIGHT...BUT WITH LITTLE ACCUMULATION.
THERE IS ALSO A POTENTIAL FOR SNOW FROM SUNDAY THROUGH TUESDAY
NIGHT...BUT AT THIS TIME NO SIGNIFICANT ACCUMULATION IS FORESEEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FREEZING RAIN...SLEET...AND SNOW
AMOUNTS.

HAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 ice storm. Local standard time, as filed.

Ice Storm, Menifee

When
January 29, 6:00 AM EST to 2:00 PM EST
Where
Menifee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Ice Storm, Harlan

When
January 29, 7:28 AM EST to 2:00 PM EST
Where
Harlan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

Ice Storm, Lee

When
January 29, 7:30 AM EST to 2:00 PM EST
Where
Lee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

Ice Storm, Perry

When
January 29, 7:30 AM EST to 2:00 PM EST
Where
Perry forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

Ice Storm, Letcher

When
January 29, 7:30 AM EST to 2:00 PM EST
Where
Letcher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.121, -82.855 (the zone’s center; the record gives no point)

Ice Storm, Knott

When
January 29, 7:45 AM EST to 2:00 PM EST
Where
Knott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438733, 5438737, 5438735, 5438736, 5438738, 5438734.